Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 12, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Mar 31, 1996, 8:04 PM EST for Indian River County, Florida. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 1996, 8:04 PM EST (01:04 UTC)
- Expired
- Mar 31, 1996, 8:45 PM EST
- In force
- 41 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 8:10 PM EST | Hail 1.75 | Wabasso, FL | |
| Mar 31, 8:12 PM EST | Hail 0.04 | Fellsmere, FL | |
| Mar 31, 8:15 PM EST | Hail 1 | Sebastian, FL | |
| Mar 31, 8:44 PM EST | Tornado F0 | Vero Beach, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 1.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 010104 TORMLB FLC061-010200- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 804 PM EST SUN MAR 31 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 845 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...INDIAN RIVER COUNTY AT 800 PM...DOPPLER RADAR SHOWED A POSSIBLE TORNADO DEVELOPING JUST SOUTH OF FELLSMERE. THE STORM CONTAINING THE POSSIBLE TORNADO IS MOVING EAST AT 20 MPH AND WILL MOVE TO NEAR WABASSO AND WINTER BEACH BETWEEN 815 AND 830 PM. THIS STORM WILL ALSO LIKELY PRODUCE LARGE HAIL AND TORRENTIAL RAINFALL OF TWO TO THREE INCHES IN AN HOUR OR LESS. THIS IS A DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER IF AVAILABLE. OTHERWISE GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. CRISTALDI
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 2:45 PM EST, 5 hours 19 minutes earlier.
Area forecast discussion, Mar 31, 2:45 PM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EST SUN MAR 31 1996 CAP HOLDING STRONG AS SEA BREEZE YET TO FORM WITHIN CWA AND WILL BE VERY DIFFICULT TO BREAK WITHOUT MESOSCALE FORCING. SINCE SYNOPTIC SCALE FLOW CONTINUES WEAK AND VERY LIGHT EAST WINDS ARE NOW OCCURRING AT COF AND MBF...STILL THINK ONSHORE FLOW WILL COMMENCE MOST AREAS LATE. LATEST ADAP SHOWS THE STRONGEST CAP ACROSS MID PORTION OF CWA AT 3 DEGREES. HOWEVER...EXPANDING AREA OF CONVECTION MOVING ONSHORE FROM THE EASTERN GULF SHOULD OVERSPREAD MUCH OF THE AREA RESULTING IN SCATTERED TRW. GREATEST POTENTIAL FOR STRONG STORMS THIS EVENING SHOULD REMAIN FARTHER SOUTH WERE AIRMASS IS MOST UNSTABLE. WITH VERY LOW WET BULB ZERO READINGS...ANY STORMS WHICH DO SHOW CONSIDERABLE VERTICAL DEVELOPMENT SHOULD BECOME PROLIFIC HAIL PRODUCERS. COLD FRONT PROGGED TO REACH NORTHERN PORTION OF CWA EARLY AFTERNOON MONDAY...AND BE SOUTH OF AREA BY EARLY EVENING WITH RAPID DRYING POST FROPA. SCATTERED RW/TRW POSSIBLE AHEAD OF FRONT...BUT CONVERGENCE WILL BE MINIMAL AS WINDS BECOME WESTERLY IN ADVANCE. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:25 PM EST | Severe Thunderstorm Warning | MLB | Osceola | 50 min |
| Mar 31, 7:35 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 55 min |
| Mar 31, 7:45 PM EST | Severe Thunderstorm Warning | MLB | Indian River | 60 min |
| Mar 31, 8:38 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 67 min |
| Mar 31, 8:43 PM EST | Tornado Warning | MLB | Indian River | 62 min |
| Mar 31, 9:01 PM EST | Severe Thunderstorm Warning | MLB | Saint Lucie | 59 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.